Triple Therapy After Heart Attack, A-Fib Increases Bleeding Risk

Share this content:
Triple Therapy After Heart Attack, A-Fib Increases Bleeding Risk
Triple Therapy After Heart Attack, A-Fib Increases Bleeding Risk

HealthDay News — About one-quarter of older patients with acute myocardial infarction (MI) and atrial fibrillation (AF) undergoing percutaneous coronary intervention (PCI) are discharged on combination therapy of warfarin, aspirin, and clopidogrel, according to a study published in the Journal of the American College of Cardiology.

Connie N. Hess, MD, MHS, from Duke University in Durham, N.C., and colleagues examined appropriate antithrombotic therapy for acute MI patients with AF treated with PCI. Data were included for 4,959 patients aged 65 years and older with acute MI and AF who underwent coronary stenting.

The researchers found that 27.6% of patients were discharged on triple therapy. Patients on triple therapy had a similar risk of major adverse cardiac events relative to dual antiplatelet therapy (DAPT) (adjusted hazard ratio [aHR], 0.99; 95% confidence interval [CI], 0.86 to 1.16); however, risks of bleeding requiring hospitalization and intracranial hemorrhage were significantly increased (aHRs, 1.61 [95% CI, 1.31 to 1.97] and 2.04 [95% CI, 1.25 to 3.34], respectively). Among patients discharged on warfarin, 90-day post-discharge warfarin persistence was 93.2% for the 1,591 Medicare part D patients. Results were similar for those persistently on warfarin versus those not discharged on warfarin.

"Those receiving triple therapy versus DAPT had higher rates of major bleeding without a measurable difference in composite MI, death, or stroke," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Reference

  1. Hess CN et al. J Am Coll Cardiol. 2015; doi:10.1016/j.jacc.2015.05.062.
You must be a registered member of Neurology Advisor to post a comment.

Sign Up for Free e-newsletters



CME Focus